Hail, Platte
- When
- May 24, 11:35 AM CST
- Where
- Platte County, 0.69 mi S of Platte City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -94.780
A line of thunderstorms moved east along the Interstate 70 corridor, during the late morning and early afternoon hours of May 24, 2011. There were several reports of hail and high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A line of thunderstorms moved east along the Interstate 70 corridor, during the late morning and early afternoon hours of May 24, 2011. There were several reports of hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:07 AM CST, 6 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 607 AM CDT TUE MAY 24 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... AN ACTIVE WEATHER DAY IS IN STORE FOR MUCH OF THE CENTRAL PLAINS THIS AFTERNOON AND THIS EVENING AS A LARGE STORM SYSTEM APPROACHES THE REGION. A DEEP TROUGH WILL DIG SOUTHWARD INTO THE ROCKY MOUNTAIN REGION TODAY...WITH AN UPPER LEVEL LOW MOVING EASTWARD INTO THE CENTRAL PLAINS BY THIS EVENING. AROUND 09Z THIS MORNING...THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM WAS SITUATED OVER THE OKLAHOMA/TEXAS PANHANDLES. WAA WILL SET IN THIS MORNING AS THE WARM FRONT STRETCHES ACROSS NORTHEAST KANSAS AND NORTHERN MISSOURI. CANNOT RULE OUT THE POTENTIAL THAT SCATTERED CONVECTION COULD POP UP DURING MID/LATE MORNING HOURS. ANY CONVECTION THAT DOES OCCUR COULD EFFECT THE ATMOSPHERIC CONDITIONS FOR THE THE LARGER THUNDERSTORM OUTBREAK THAT IS EXPECTED TO BREW BY LATE THIS AFTERNOON. MODELS CONTINUE TO POINT TOWARD A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE THIS AFTERNOON THROUGH THE EVENING HOURS ACROSS THE CENTRAL PLAINS AS THE SURFACE LOW PROGRESSES EASTWARD INTO KANSAS. A STRONG DRYLINE WILL BE PUSHING EASTWARD TOWARD SOUTH CENTRAL KANSAS AND CENTRAL OKLAHOMA THIS AFTERNOON...AND MODELS ARE IN FAIRLY GOOD AGREEMENT THAT STORMS WILL INITIATE ALONG THIS DRY LINE IN THE VICINITY OF A LINE STRETCHING FROM WICHITA TO OKLAHOMA CITY BETWEEN 22Z-00Z. WITH AT LEAST 3000-4000J/KG OF MUCAPE AND 45-50KTS OF 0-6KM SHEAR IN PLACE OVER THAT REGION...STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE. ONCE THESE STORMS BEGIN TO INITIATE...THEY WILL LIKELY FORM INTO A SQUALL LINE OVER SOUTHERN KANSAS INTO CENTRAL MISSOURI AND RAPIDLY TRACK EASTWARD TOWARD THE KS/MO BORDER...ARRIVING BETWEEN 01Z-04Z. ALTHOUGH CAPE AND SHEAR VALUES LIKELY WILL NOT BE AS IMPRESSIVE OVER OUR FORECAST AREA COMPARED TO FURTHER WEST...CONDITIONS APPEAR TO SUPPORT STRONG TO SEVERE STORMS ACROSS THE FORECAST AREA...ESPECIALLY EXTREME EASTERN KANSAS AND NORTHWEST AND WEST CENTRAL MISSOURI. AS THE LINE OF STORMS APPROACHES THE KS/MO BORDER AND PROGRESSES EASTWARD INTO THE FORECAST AREA...MODELS ARE SHOWING A LARGE AMOUNT OF DRY AIR BEING ADVECTED INTO THE SYSTEM FROM THE SOUTHWEST...WHICH WILL PIVOT THE TRACK OF STORMS FROM A NORTH-SOUTH ORIENTATION TO MORE OF A NORTHWEST-SOUTHEAST ORIENTATION BY LATE EVENING OR OVERNIGHT. MAIN SEVERE THREATS WITH THESE STORMS TUESDAY EVENING INTO EARLY WEDNESDAY MORNING WILL BE STRAIGHT-LINE WINDS...LARGE HAIL...AND ISOLATED TORNADOES. BY WEDNESDAY MORNING...THE UPPER LEVEL LOW WILL BE SITUATED OVER NORTHEAST KANSAS AND MOVE EASTWARD INTO THE REGION DURING THE DAY...BRINGING ADDITIONAL PERIODS OF SHOWERS AND THUNDERSTORMS TO THE AREA. HOWEVER...THE THREAT FOR SEVERE WEATHER WITH THESE STORMS ON WEDNESDAY APPEAR TO BE LOW. THIS UPPER LOW WILL FINALLY MOVE EAST OF THE REGION ON THURSDAY...RESULTING IN SHOWERS DIMINISHING FROM WEST TO EAST DURING THE MORNING HOURS. WITH THE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THAT HAVE BEEN IMPACTING THE REGION FOR THE PAST SEVERAL DAYS AND ARE EXPECTED TO CONTINUE FOR A FEW MORE DAYS...WE WILL BE CLOSELY MONITORING THE RISK FOR LOCALIZED FLASH FLOODING AND STREAMS AND RIVERS TO BE ON THE RISE AS PERIODS OF HEAVY RAIN ARE POSSIBLE ACROSS THE AREA. THERE WILL BE A BRIEF DRY PERIOD THURSDAY NIGHT INTO FRIDAY BEFORE ANOTHER UPPER LOW TRACKS EASTWARD ACROSS THE NORTHERN PLAINS...CLIPPING THE REGION WITH SHOWERS AND THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. FROM THIS POINT ON IN THE FORECAST...MODELS ARE STRUGGLING TO AGREE WITH THE UPPER LEVEL PATTERN...SO HAVE KEPT THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK DRY. AS FOR TEMPERATURES...HIGHS WILL DROP DOWN INTO THE 60S BY THURSDAY AS THE STORM SYSTEM PUSHES EASTWARD...BUT THEN WILL START MODERATING INTO THE 80S BY THE WEEKEND. ACH && .AVIATION... FOR THE 12Z...A WARM FRONT WAS LOCATED IN SOUTHERN MISSOURI AND WILL GRADUALLY SHIFT NORTH THROUGH MISSOURI THIS AFTERNOON. MAY SEE ISOLATED THUNDERSTORM DEVELOP ANYTIME TODAY...BUT THE CHANCES ARE LOW. FOR THIS MORNING...THE MODEL GUIDANCE HAS RECENTLY BEEN TOO BULLISH WITH IFR AND MVFR CEILING DEVELOPMENT IN THIS MOIST ATMOSPHERE. CURRENT OBSERVATIONS IN EASTERN KANSAS AND WESTERN MISSOURI DO NO REFLECT THE MODEL GUIDANCE. AS INSOLATION INCREASES THIS MORNING...CANNOT RULE OUT A PERIOD OF MVFR CEILINGS AS CUMULUS AND STRATOCU DEVELOP. IF A BROKEN DECK FORMS...CEILINGS WILL RISE TO VFR BY EARLY AFTERNOON. NEXT CONCERN IS THE RISK OF STRONG TO SEVERE THUNDERSTORMS SOMETIME BETWEEN 00Z AND 06Z. GREATEST THREAT IS NEAR 06Z AS A STRONG STORM APPROACHES. STORMS WILL ONLY LAST ABOUT 2 HOURS WITH MORE ISOLATED ACTIVITY THEREAFTER. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 500 AM CDT TUE MAY 24 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 500 AM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS COULD POTENTIALLY DEVELOP ACROSS THE OUTLOOK AREA THIS MORNING. HOWEVER THE MAIN FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE THIS EVENING AS A STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. STORMS WILL LIKELY INITIATE ALONG A LINE APPROXIMATELY STRETCHING FROM WICHITA KS TO OKLAHOMA CITY OK LATE THIS AFTERNOON...DEVELOP INTO A SQUALL LINE...AND MOVE EASTWARD INTO EASTERN KANSAS AND WESTERN MISSOURI BY EARLY THIS EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS STORM SYSTEM WILL CONTINUE TO IMPACT MUCH OF THE OUTLOOK AREA...ESPECIALLY NORTHERN AND CENTRAL MISSOURI...DURING THE EARLY MORNING HOURS ON WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE AREA THROUGH THE DAY ON WEDNESDAY...HOWEVER THE THREAT FOR ANY SEVERE WEATHER APPEARS TO BE LOW. ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS THROUGH THE MIDDLE OF THE WEEK MAY EXCEED SEVERAL INCHES IN SOME LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND RIVERS INTO FLOOD THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. ACH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1057 AM CDT TUE MAY 24 2011
KSZ103-MOZ020-028-029-241630-
BUCHANAN MO-CLAY MO-LEAVENWORTH KS-PLATTE MO-
1057 AM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR PLATTE...NORTHWESTERN CLAY...
SOUTHERN BUCHANAN AND NORTHEASTERN LEAVENWORTH COUNTIES UNTIL 1130 AM
CDT...
AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEAVENWORTH...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WESTON...PLATTE CITY...SMITHVILLE...TRACY...CAMDEN POINT...
DEARBORN...FORT LEAVENWORTH...STILLINGS...FARLEY...EAST
LEAVENWORTH...BEVERLY...HOOVER AND RIDGELY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-435 LOOP FROM MILE MARKERS 27 TO 33.
I-29 BETWEEN MILE MARKERS 15 AND 34.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3942 9500 3942 9497 3944 9498 3961 9477
3947 9460 3946 9460 3945 9458 3941 9452
3919 9497 3933 9510
TIME...MOT...LOC 1558Z 240DEG 42KT 3931 9493
HAWBLITZELSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1100 AM CDT TUE MAY 24 2011
KSZ025-102-241630-
ATCHISON KS-DONIPHAN KS-
1100 AM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
ATCHISON COUNTIES UNTIL 1130 AM CDT...
AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EFFINGHAM...OR 7 MILES NORTHWEST OF
NORTONVILLE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LANCASTER...DENTON...FARMINGTON...HURON...SEVERANCE AND DONIPHAN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3966 9542 3966 9534 3973 9534 3981 9527
3964 9504 3963 9506 3961 9505 3942 9538
3953 9555
TIME...MOT...LOC 1600Z 220DEG 20KT 3952 9539
HAWBLITZELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1121 AM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL LANCASTER KS 39.57N 95.30W
05/24/2011 E1.75 INCH ATCHISON KS TRAINED SPOTTER
&&
AJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1153 AM CDT TUE MAY 24 2011
KSZ025-102-103-MOZ004-011>013-020-021-028-241745-
ANDREW MO-ATCHISON KS-BUCHANAN MO-CLINTON MO-DE KALB MO-DONIPHAN
KS-GENTRY MO-HOLT MO-LEAVENWORTH KS-PLATTE MO-
1153 AM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR ANDREW...PLATTE...SOUTHEASTERN
HOLT...SOUTHWESTERN GENTRY...WESTERN DEKALB...WESTERN CLINTON...
BUCHANAN...DONIPHAN...EASTERN ATCHISON AND NORTHERN LEAVENWORTH
COUNTIES UNTIL 1245 PM CDT...
AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OREGON TO ATCHISON
TO OSKALOOSA...AND MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TROY...WATHENA...ELWOOD...ST. JOSEPH...SAVANNAH...COUNTRY CLUB
VILLA...WESTON...LEAVENWORTH...LANSING...PLATTE CITY...GOWER...
RUSHVILLE...FILLMORE...EASTON...AMAZONIA...AGENCY...DEARBORN...
CAMDEN POINT...TRACY AND UNION STAR.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-435 LOOP FROM MILE MARKERS 25 TO 33.
I-29 BETWEEN MILE MARKERS 14 AND 78.
I-229 BETWEEN MILE MARKERS 0 AND 14.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3954 9526 4006 9526 4015 9447 3963 9447
3926 9475 3921 9518 3941 9519 3942 9535
TIME...MOT...LOC 1653Z 262DEG 32KT 3998 9514 3956 9514
3926 9536
HAWBLITZELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1217 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HAIL ST JOSEPH 39.76N 94.85W
05/24/2011 E0.50 INCH BUCHANAN MO TRAINED SPOTTER
&&
AJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG PLATTE CITY 39.36N 94.78W
05/24/2011 PLATTE MO TRAINED SPOTTER
1-2 INCH BRANCHES DOWN IN PLATTE CITY
&&
AJThe Pleasant Hill radar (KEAX), 76 km away, was scanning. The volume nearest the first event began at 17:34 UTC.
10 hail, 4 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 60 mph. One to two inch tree limbs were reported down.
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308334, 308978, 308345, 308337, 308335, 308336, 308340, 308346, 308344, 308343, 308338, 308339, 308341, 308342.